Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


JUST THANK YOU!
Oct 21, 2008

Hi Dear DR. Bob! I am Joseph and I am here again...today I waked up very depressed, it is still for me very hard to manage the issue of having hiv...(I am not Hiv).These past three months have been emotionally a real roller coaster. I am a fighter and I am determined not to let the disease get the best of me!. Well Dr.Bob I received my lab results and remember that last "strange" CD4 and Vld numbers?

Well ,this time my Cd4 went at 876 and my Vld at 22,000.

Could you explain to me how this very strange fluctuations can happen?

1.06/30/08 = Cd4 829 Vld 166,000 2.09/18/08 = Cd4 370 Vld 60,000 3.10/08/08 = Cd4 876 Vld 22,000

Can my Cd4 go up even when I am not on meds?.

Dr.Bob I am want to thank you very much from the bottom of my heart, you are in my pray everyday,God bless you for doing your part to ease and end this affliction. BTW I made my donation and I will continue donating for your extraordinary foundation! May God continue to bless your work!

Response from Dr. Frascino

Hello Joseph,

As I indicated last time, there are a number of reasons CD4 counts and HIV plasma viral loads may bounce around in an untreated HIV-positive person. For instance, CD4 counts may drop due to an intercurrent illness or technical/clerical laboratory error. Viral loads are subject to fluctuation due to primary infection/seroconversion reaction, vaccinations, intercurrent illnesses, technical/clerical errors, etc. HIV disease is generally a very slowly progressing illness. You need to look at long-term trends in CD4 count/percentage and viral loads to accurately determine how your body is handling the infection. In your case, the CD4 count on 9/18/08 of 370 is clearly an outlier. Perhaps it was a laboratory error or a transient dip due to any of a number of factors. The general trend of your laboratory tests is that of a declining HIV plasma viral load (166,000 to 60,000 to 20,000) and stable to rising CD4 count (829 to 876). That all makes sense for someone recently infected. Your immune system is "kicking in" to fight the virus and that is driving the viral load down. As the viral load decreases, your CD4 count stabilizes or slightly increases. I wouldn't worry about the 370 reading. I'd suggest you continue to get CD4/CD4% and viral load tests every three months and monitor long term trends.

I'll reprint your initial post below.

Good luck.

Dr. Bob

Urgent help? What is wrong? Oct 6, 2008

Dear,Dr. Rob My name es Joseph, I am 36 yol, I have been recently diagnosed with HIV (June 30th), which produced me a big shock and a deep depression, for 3 months I tried to get over it . I took a blood test that day (June 30th) and my CD4 count were at 829 and the viral load at 166,000. My Dr and I, dicided to wait for two more months and then to take another blood test.During that time I didn't have any problem I have been healthy. Finally I got the the new blood work on 09/18 and It came with this shocking results: CD4 count at 370 and viral load at 60,040. My quiestios are: Why my cd4 dropped so big? 829 to 370 in two months? it can happen? What should I do about it?. Please Dr help me, I have stated to handle the issue of being positive very well but now I am scare again. Thank you very much for the incredible service you are providing to many people.God bless you!. Sorry for the mistakes I do not how to write very well in english!. Please answer me as soon as possible!

Response from Dr. Frascino

Hi Joseph,

Something doesn't quite add up in the lab results you presented. It appears both your CD4 cell count and HIV plasma viral load decreased significantly over a two-month period while you were not on HIV medications. In general, in a chronically infected person , as the HIV plasma viral load declines, the CD4 count should stabilize and hopefully increase. There are a number of potential explanations for your seemingly incongruous lab results, the most likely being that you were relatively recently infected, which would account for your initial high CD4 count and high viral load. Then over the next few months your body's immune response "kicked in," which lowered your HIV viral load. However, during the two-month interval while the immune response was revving up, your CD4 cells took a hit, due to uncontrolled viral replication. Alternatively, this could all be a laboratory error or it could reflect some intercurrent illness.

In general, I would never make a clinical decision based solely on a single laboratory result. There are far too many potentially confounding variables when it comes to HIV and our monitoring tests.

To directly respond to your questions:

1. See above for several possible explanations.

2. Yes, this can happen.

3. Repeat your HIV plasma viral load and CD4 count/CD4 percentage and then talk to your HIV specialist. He is in the best position to explain exactly what's going on, as he has access to your medical file, complete laboratory tests and the benefits of a physical exam.

Joseph, the important thing is not to freak out! HIV is, for the most part, a very slowly progressing disease. Work closely with an HIV specialist. He will be able to stabilize the situation and eventually, with the help of appropriate HIV medications, encourage some degree of immune restoration (increasing CD4 counts). Continue to learn more about HIV, HIV monitoring tests and HIV treatment. This Web site contains a wealth of information on those and related topics.

I'm' here if you need me. Let's get through this together. OK, Joseph?

Be well.

Dr. Bob



Previous
Terrified .. Please Help
Next
False Positive PCR (AN EXAMPLE OF WHY PCR TESTS SHOULD NOT BE USED FOR ROUTINE HIV SCREENING)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement